MAUDE Adverse Event Report: COVIDIEN (IRVINE) BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR

COVIDIEN (IRVINE) BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-5-10-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil was not returned for analysis; therefore, no definitive conclusion can be drawn regarding the clinical observation.However, the device is pending return and additional information has been requested.Upon receipt of the device and/or additional information a supplemental report will be filed.
 
Event or Problem Description
Medtronic received information that during coiling treatment of an aneurysm, this coil would not detach with an instant detacher or using manual detachment method (breaking hypotube method; an alternative method presented in the instruction for use).It was reported that the physician tried with the two instant detacher and then tried manual method but the coil didn't detach.After a lot of maneuvering, the coil finally detached.
 
Additional Manufacturer Narrative
The axium coil was returned for evaluation and the clinical observation could not be confirmed.The pushwire was returned without the implant coil as it was implanted in the patient.The instant detachers(id) and the proximal tip of the pushwire containing the tack weld replacement (twr) crimps were not returned; therefore, any contributing factors from these could not be assessed.The pushwire was found broken on the proximal end without the release wire extending out and was also bent at several locations from the proximal end.The pushwire was found to be intact distal to the break indicator at the manual detachment location (via hypotube).During evaluation, the pushwire was intentionally broken distal to the break indicator, at the manual detachment location (via hypotube).No release wire was found to be present.We are unable to definitively determine the cause of the reported event; however, based on our analysis findings user context may have contributed.The cause for the difficulty during detachment with the instant detachers could not be determined.The implant coil successfully detached by the manual method.However, the pushwire was found to be intact distal to the break indicator at the manual detachment location.This may have led to the difficulty and the additional maneuvering needed to release the implant coil from the pushwire.All coils are 100% inspected for damages and irregularities during manufacture.Note: per the axium coil instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ if information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM 3D COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key6703525
Report Number2029214-2017-00887
Device Sequence Number16465341
Product Code KRD
UDI-Device Identifier00836462010369
UDI-Public00836462010369
Combination Product (Y/N)N
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/13/2018
Device Model NumberQC-5-10-3D
Device Catalogue NumberQC-5-10-3D
Device Lot NumberA058344
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2017
Initial Date Received by Manufacturer 06/18/2017
Supplement Date Received by Manufacturer09/22/2017
Initial Report FDA Received Date07/11/2017
Supplement Report FDA Received Date09/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1